EconPapers    
Economics at your fingertips  
 

Forecasting the Term Structure of Interest Rates with Dynamic Constrained Smoothing B-Splines

Eduardo Mineo (), Airlane Pereira Alencar (), Marcelo Moura () and Antonio Elias Fabris ()
Additional contact information
Eduardo Mineo: Instituto de Matemática e Estatística, University of São Paulo USP, São Paulo 05508-090, Brazil
Airlane Pereira Alencar: Instituto de Matemática e Estatística, University of São Paulo USP, São Paulo 05508-090, Brazil
Marcelo Moura: Moura Madalozzo Consultoria Econômica, São Paulo 04560-010, Brazil
Antonio Elias Fabris: Instituto de Matemática e Estatística, University of São Paulo USP, São Paulo 05508-090, Brazil

Journal of Risk and Financial Management, 2020, vol. 13, issue 4, 1-14

Abstract: The Nelson–Siegel framework published by Diebold and Li created an important benchmark and originated several works in the literature of forecasting the term structure of interest rates. However, these frameworks were built on the top of a parametric curve model that may lead to poor fitting for sensible term structure shapes affecting forecast results. We propose DCOBS with no-arbitrage restrictions, a dynamic constrained smoothing B-splines yield curve model. Even though DCOBS may provide more volatile forward curves than parametric models, they are still more accurate than those from Nelson–Siegel frameworks. DCOBS has been evaluated for ten years of US Daily Treasury Yield Curve Rates, and it is consistent with stylized facts of yield curves. DCOBS has great predictability power, especially in short and middle-term forecast, and has shown greater stability and lower root mean square errors than an Arbitrage-Free Nelson–Siegel model.

Keywords: interest rates; yeld curve; no-arbitrage; bonds; B-splines; time series (search for similar items in EconPapers)
JEL-codes: C E F2 F3 G (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://www.mdpi.com/1911-8074/13/4/65/pdf (application/pdf)
https://www.mdpi.com/1911-8074/13/4/65/ (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:gam:jjrfmx:v:13:y:2020:i:4:p:65-:d:340878

Access Statistics for this article

Journal of Risk and Financial Management is currently edited by Prof. Dr. Michael McAleer

More articles in Journal of Risk and Financial Management from MDPI, Open Access Journal
Bibliographic data for series maintained by XML Conversion Team ().

 
Page updated 2021-01-30
Handle: RePEc:gam:jjrfmx:v:13:y:2020:i:4:p:65-:d:340878